Please use this identifier to cite or link to this item:
Title: Stellar disruption by a supermassive black hole: Is the light curve really proportional to t?
Authors: Lodato, G.
King, A. R.
Pringle, J. E.
First Published: 1-Jan-2009
Publisher: Royal Astronomical Society (RAS)
Citation: Monthly Notices of the Royal Astronomical Society, 2009, 392 (1), pp. 332-340
Abstract: In this paper, we revisit the arguments for the basis of the time evolution of the flares expected to arise when a star is disrupted by a supermassive black hole. We present a simple analytic model relating the light curve to the internal density structure of the star. We thus show that the standard light curve proportional to t−5/3 only holds at late times. Close to the peak luminosity the light curve is shallower, deviating more strongly from t−5/3 for more centrally concentrated (e.g. solar type) stars. We test our model numerically by simulating the tidal disruption of several stellar models, described by simple polytropic spheres with index γ. The simulations agree with the analytical model given two considerations. First, the stars are somewhat inflated on reaching pericentre because of the effective reduction of gravity in the tidal field of the black hole. This is well described by a homologous expansion by a factor which becomes smaller as the polytropic index becomes larger. Secondly, for large polytropic indices wings appear in the tails of the energy distribution, indicating that some material is pushed further away from parabolic orbits by shocks in the tidal tails. In all our simulations, the t−5/3 light curve is achieved only at late stages. In particular, we predict that for solar-type stars, this happens only after the luminosity has dropped by at least 2 mag from the peak. We discuss our results in the light of recent observations of flares in otherwise quiescent galaxies and note the dependence of these results on further parameters, such as the star/hole mass ratio and the stellar orbit.
DOI Link: 10.1111/j.1365-2966.2008.14049.x
ISSN: 0035-8711
eISSN: 1365-2966
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society ©: 2008 the authors. Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. Deposited with reference to the publisher’s archiving policy available on the SHERPA/RoMEO website.
Appears in Collections:Published Articles, Dept. of Physics and Astronomy

Files in This Item:
File Description SizeFormat 
MNRAS-2009-Lodato-332-40.pdfPublished (publisher PDF) 3.7 MBAdobe PDFView/Open

Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.